Nebraska, 2016

Hail and Damaging Winds in Nebraska, July 6 to 7, 2016

July 6 to 7, 2016 · NWS OAX · 12 events in 9 counties and zones

Thunderstorms developed over areas of western South Dakota and Nebraska during the afternoon of July 6th. These thunderstorms moved east and developed upscale into a large convective complex that moved into northeast Nebraska during the late evening on the 6th of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed over areas of western South Dakota and Nebraska during the afternoon of July 6th. These thunderstorms moved east and developed upscale into a large convective complex that moved into northeast Nebraska during the late evening on the 6th of July. The line of thunderstorms moved southeast across all of eastern Nebraska and western Iowa with the primary severe weather threat being from damaging winds. The thunderstorms exited into northeast Kansas and northern Missouri during the early morning. This complex of thunderstorms then left an outflow boundary across the area, which additional thunderstorms developed along during the afternoon of July 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 11:13 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 5, 11:13 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1213 AM CDT WED JUL 6 2016

.SHORT TERM...(tonight through Friday)
Issued at 245 PM CDT Tue Jul 5 2016

Low pressure was located over southeast South Dakota at 18z with a
warm front extending from the low into central Minnesota and a
trough stretching into central Nebraska. This system will trigger
thunderstorms across the region tonight as it tracks east towards
the Upper Midwest. Lots of warm air across the area ahead of the
system this afternoon with 18Z sounding still showing a cap in
place. Main development is expected north of the area ahead of the
surface low initially this afternoon then along the trough over
central Nebraska by late afternoon into the evening with the whole
system pushing east overnight.

High dewpoints were also located across the area at 19z with mid
to upper 70s common in southeast Nebraska into southwest Iowa.
Will continue with Heat Advisory until expiration this evening as
many sites at or close to criteria early this afternoon. High
clouds may hamper temperatures a bit but most sites likely to
still reach 90 or above during the afternoon.

Area still looks to be between systems on Wednesday with the day
mainly dry before next threat of storms comes back Wednesday night
into Thursday as the next cold front drops into the area. Dry and
not as hot conditions follow behind the front Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 245 PM CDT Tue Jul 5 2016

Pattern goes through some additional amplification over the
weekend as ridge builds into Canada with deep troughs on each
coast. Some hit or miss thunderstorms during this time with
better chance during the overnight periods. Stronger wave comes
into the Northern Rockies by early next week with trough extending
into the central plains. As this trough swings across the region
another good chance of storms returns for Monday.

&&

.AVIATION...(06Z TAFS for KOMA...KLNK...KOFK through 06Z Thursday)
Issued at 1212 AM CDT Wed Jul 6 2016

Scattered thunderstorms continue to exit the area with VFR
conditions expected through much of the TAF cycle. Surface winds
will generally remain light and variable through the period as
well.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Kern
Hazardous weather outlook, Jul 5, 10:20 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 PM CDT TUE JUL 5 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061830-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1120 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE OVERNIGHT.
STRONG WINDS AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY HAZARDS
THROUGH THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

ADDITIONAL STRONG AND POSSIBLY SEVERE STORMS COULD IMPACT THE
AREA LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...AND AGAIN
THURSDAY.

HEAT INDEX VALUES ALONG AND SOUTH OF INTERSTATE 80 COULD AGAIN
REACH 100 TO 105 DEGREES BOTH WEDNESDAY AND THURSDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Jul 5, 9:47 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1047 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     SCRIBNER                41.66N 96.66W
07/05/2016                   DODGE              NE   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. A FEW BUILDINGS DOWN. NO POWER IN
            TOWN.

&&

BKERN
Local storm report, Jul 5, 9:54 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1054 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND GST     2 NW LITTLE SIOUX       41.83N 96.05W
07/05/2016  E0 MPH           HARRISON           IA   CO-OP OBSERVER

            60 MPH WITH SOME SMALL HAIL

&&

BKERN
Local storm report, Jul 5, 10:06 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1106 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     MAPLETON                42.17N 95.79W
07/05/2016                   MONONA             IA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN IN TOWN

&&

BKERN
Special weather statement, Jul 5, 10:42 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1142 PM CDT TUE JUL 5 2016

IAZ055-056-069-079-NEZ052-053-067-060515-
SHELBY IA-MILLS IA-HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-CASS NE-
SARPY NE-
1142 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...SOUTHEASTERN HARRISON...
WESTERN MILLS...POTTAWATTAMIE...SOUTHEASTERN DOUGLAS...NORTHEASTERN
CASS AND CENTRAL SARPY COUNTIES UNTIL 1215 AM CDT...

AT 1140 PM CDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF STRONG
THUNDERSTORMS EXTENDING FROM FROM ABOUT 5 MILES SOUTH OF HARLAN TO
NEAR SPRINGFIELD...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH SOME OF THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHWESTERN IOWA...AND EAST CENTRAL NEBRASKA.

LAT...LON 4150 9515 4138 9515 4095 9579 4099 9629
      4181 9530 4178 9509 4160 9509 4160 9504
      4150 9504
TIME...MOT...LOC 0440Z 237DEG 25KT 4157 9533 4108 9614

MILLER
Local storm report, Jul 5, 10:56 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1156 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     NON-TSTM WND DMG 5 S COLUMBUS            41.36N 97.36W
07/05/2016                   BUTLER             NE   EMERGENCY MNGR

            40 FOOT PINE TREEN UPROOTED. LOTS OF TREES DOWN...SOME ON
            HOUSES...ALONG HIGHWAY 81 BETWEEN ROADS 42 AND 43.

0855 PM     TSTM WND GST     5 S COLUMBUS            41.36N 97.36W
07/05/2016  M70 MPH          BUTLER             NE   EMERGENCY MNGR

&&

DERGAN
Special weather statement, Jul 5, 11:52 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1252 AM CDT WED JUL 6 2016

IAZ079-090-NEZ067-068-060615-
FREMONT IA-MILLS IA-CASS NE-OTOE NE-
1252 AM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FREMONT...SOUTHWESTERN
MILLS...SOUTHEASTERN CASS AND PARTS OF OTOE COUNTIES UNTIL 115 AM
CDT...

AT 1252 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF AVOCA...OR 30 MILES EAST OF LINCOLN...MOVING EAST AT
20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...SYRACUSE...MURRAY...AVOCA...UNION...NEHAWKA...
LORTON...THURMAN...DUNBAR...OTOE...
CAMP CATRON AND WAUBONSIE STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 490 AND 508.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 45 AND 59.
 INTERSTATE 29 BETWEEN MILE MARKERS 7 AND 27.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4057 9616 4083 9625 4097 9575 4065 9563
TIME...MOT...LOC 0552Z 256DEG 20KT 4072 9612

MILLER

The radar

The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Saline

When
July 6, 12:38 AM CST
Where
Saline County, Friend
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.650, -97.280

Thunderstorm Wind, Thurston

When
July 6, 10:15 PM CST
Where
Thurston County, 1.47 mi SSW of Emerson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.260, -96.730

A trained spotter estimated winds up to 60 mph.

Thunderstorm Wind, Platte

When
July 6, 10:55 PM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.430, -97.360

Thunderstorm Wind, Douglas

When
July 7, 12:10 AM CST
Where
Douglas County, 3.46 mi SW of Lane
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.210, -96.220

A spotter reported tree limbs up to 6 inches in diameter were downed near 192nd and I Street in southwest Omaha.

Thunderstorm Wind, Johnson

When
July 7, 1:42 AM CST
Where
Johnson County, 0.53 mi W of Tecumseh
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.370, -96.190

Damage included 6 inch tree branches were blown down.

Thunderstorm Wind, Nemaha

When
July 7, 2:04 AM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.390, -95.840

Social media posts indicated that large tree branches were downed in the city of Auburn.

Thunderstorm Wind, Nemaha

When
July 7, 2:04 AM CST
Where
Nemaha County, 2.32 mi NNW of Auburn Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.430, -95.800

The observer reported a large tree fell onto a house, which damaged the roof and resulted in water damage.

Thunderstorm Wind, Richardson

When
July 7, 2:13 AM CST
Where
Richardson County, (Fnb)brener Fld Fall
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
40.080, -95.580

Hail, Cuming

When
July 7, 2:40 PM CST
Where
Cuming County, 1.24 mi NE of Wisner
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.990, -96.910

Hail, Cuming

When
July 7, 2:43 PM CST
Where
Cuming County, 3.38 mi ENE of Wisner
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.000, -96.870

Hail, Thurston

When
July 7, 2:48 PM CST
Where
Thurston County, 3.37 mi ESE of Thurston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.160, -96.640

Hail, Burt

When
July 7, 3:31 PM CST
Where
Burt County, 0.69 mi S of Decatur
Measured
0.75 in hail
Reported by
Public
Coordinates
41.990, -96.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641606, 641600, 641605, 641596, 641597, 641598, 641603, 641602, 641584, 641585, 641586, 641588.